Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 125, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 22, 1997, 6:23 PM CDT for Washington County, Alabama; Greene County, Mississippi. It was in force for 67 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 1997, 6:23 PM CDT (23:23 UTC)
- Expired
- Apr 22, 1997, 7:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Washington County, AL, Greene County, MS
The radar
The Mobile radar (KMOB), 72 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 6:30 PM CDT | Thunderstorm Wind 50 | Tibbie, AL | Trees were blown down near Tibbie. A couple of outside antennas were also blown down. Wind gusts were estimated at around 60 mph. |
| Apr 22, 6:38 PM CDT | Hail 1 | State Line, MS | Quarter size hail was reported along State Highway 57 in the northeast corner of Greene county about two miles south of State Line. |
| Apr 22, 6:48 PM CDT | Thunderstorm Wind 50 | Sand Hill, MS | Several trees were blown down along State Highway 42 from near the Perry and Greene county line to Sand Hill. This is the same storm that blew down trees in Perry county as it moved east of Richton. |
| Apr 22, 7:00 PM CDT | Thunderstorm Wind 50 | Leakesville, MS | Several trees were blown down along State Highway 57 from near Leakesville to about five miles south of State Line. |
| Apr 22, 7:00 PM CDT | Hail 0.75 | Chatom, AL | Dime size hail was reported near Chatom. |
| Apr 22, 7:00 PM CDT | Thunderstorm Wind 50 | Fruitdale, AL | Several trees were blown down along U. S. Highway 45 from Fruitdale to near Deer Park. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 1:30 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1720 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 222324 RRA SVRMOB ALC129-MSC041-230030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 623 PM CDT TUE APR 22 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST ALABAMA ...WASHINGTON COUNTY IN SOUTHEAST MISSISSIPPI ...GREENE COUNTY AT 622 PM...MOBILE DOPPLER WEATHER RADAR SHOWED A LARGE CLUSTER OF SEVERE THUNDERSTORMS CONTAINING LARGE DAMAGING HAIL SAGGING TO THE SOUTHEAST ACROSS SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA. COMMUNITIES AFFECTED WILL BE FROM WAGARVILLE ALABAMA TO LEAKESVILLE MISSISSIPPI THROUGH 730 PM. ONE INCH HAIL WAS REPORTED AT HATTIESBURG MISSISSIPPI AT 610 PM FROM THESE STORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVtANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:34 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Apr 22, 3:34 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...COR TO 2ND PERIOD DTS POPS NATIONAL WEATHER SERVICE MOBILE AL 333 PM CDT TUE APR 22 1997 SERIES OF MID LEVEL S/WAVES SEEN IN WV LOOP WILL CONTINUE TO MOVE ACROSS CWA THROUGH TONIGHT...EXITING BY EARLY WEDNESDAY MORNING. 18Z SURFACE ANALYSIS DEPICTS SURFACE LOW IN NORTHWEST AL ASSOCIATED WITH LEADING S/WAVE AND ASSOCIATED PREFRONTAL TROF. KJAN LOOP SHOWS COMPLEX PATTERN OF SEVERAL LINES OF TSRA/+TSRA ASSOCIATED WITH SURFACE REFLECTIONS OF MID LEVEL S/WAVES AND INTERACTIONS WITH OUTFLOW BOUNDARIES. MODIFIED 18Z MOBILE SOUNDING SHOWED CAPES NEAR 3500 WITH LI VALUES NEAR -10 WITH PLENTY OF DRY AIR STILL IN PLACE ABOVE H7 AND WET BULB ZERO VALUES NEAR 9100. MODIFIED MOBILE SOUNDING ALSO SHOWED A 2-3C DEGREE CAP FROM H85-75...DECREASING TO NO CAP AT JAN. RADAR TRENDS INDICATE THAT CAP IS WEAKENING PROGRESSIVELY FURTHER SOUTH...WITH TSRA NOW FORMING IN EXTREME SOUTHEAST MS...AND SO WILL EXPECT FURTHER SOUTHWARD DEVELOPMENT THROUGH THIS EVENING AFFECTING NORTHWEST FLORIDA AND COASTAL ALABAMA. AXIS OF MOST UNSTABLE AIR SHIFTS EASTWARD THIS EVENING AND REMAINS MOSTLY OVER THE COASTAL SECTIONS WITH CAPES LATER DROPPING QUICKLY TO BELOW 1500 OVER NORTHWEST FLORIDA BY 1 AM TONIGHT. MAIN SURFACE LOW LOCATED IN WEST CENTRAL MS PER 18Z ANALYSIS ADVANCES NORTHEAST TO NORTHWEST GA BY 1 AM WITH ASSOCIATED COLD FRONT ENTERING SOUTHWEST AL BY MIDNIGHT AND LATER EXITING CWA DURING WEDNESDAY MORNING. SURFACE HIGH PRESSURE SETTLES INTO THE REGION THROUGH THURSDAY WITH CLEARING WEDNESDAY AND CONTINUED CLEAR CONDITIONS THROUGH THURSDAY. SOUTHWEST WINDS AT 15 TO 20 KNOTS OVER THE MARINE AREA WILL BEGIN TO SWITCH TO THE NORTHWEST NEAR 20 KNOTS LATE TONIGHT OVER THE ALABAMA COASTAL WATERS AS A COLD FRONT WINDS OVER THE MARINE AREA...AND SWITCH TO THE NORTHWEST OVER THE FLORIDA COASTAL WATERS WEDNESDAY MORNING. SCA WILL BE REQUIRED TONIGHT AND WEDNESDAY FOR WIND SHIFT AND SCATTERED TSRA. MOB 58/74/50/78 6100 PNS 61/74/53/78 6100 DTS 64/73/51/74 6300 EVR 57/69/46/76 9100 29
In the hours before
Local storm report, Apr 22, 3:30 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
330 PM CDT TUE APR 22 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0318 PM THOMASVILLE AL .75 INCH HAIL
04/22/97 CLARKE PD REPORTED DIME SIZE HAIL
FELL FROM 305 TO 318 PM.The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 2:07 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 68 min |
| Apr 22, 2:30 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Wilcox | 60 min |
| Apr 22, 3:10 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 65 min |
| Apr 22, 3:42 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 63 min |
| Apr 22, 4:19 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 56 min |
| Apr 22, 4:54 PM CDT | Tornado Warning | MOB | Choctaw | 36 min |
| Apr 22, 5:04 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 56 min |
| Apr 22, 5:19 PM CDT | Tornado Warning | MOB | Clarke | 41 min |
| Apr 22, 5:31 PM CDT | Tornado Warning | MOB | Wilcox | 59 min |
| Apr 22, 5:42 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 63 min |
| Apr 22, 6:39 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 66 min |
| Apr 22, 6:48 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 57 min |
| Apr 22, 2:12 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 63 min |
| Apr 22, 4:13 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 62 min |
| Apr 22, 4:33 PM CDT | Tornado Warning | MOB | Wayne | 42 min |
| Apr 22, 5:25 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 65 min |
| Apr 22, 6:11 PM CDT | Severe Thunderstorm Warning | MOB | Perry | 64 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.